Virginia, 2025

Damaging Winds in Virginia, June 26, 2025

June 26, 2025 · NWS MRX · 3 events in 3 counties and zones

Ridge of high pressure steadily weakened allowed for strong to severe thunderstorms to blossom in southwest Virginia, with hot and humid weather supporting downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Ridge of high pressure steadily weakened allowed for strong to severe thunderstorms to blossom in southwest Virginia, with hot and humid weather supporting downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 6:22 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 6:22 AM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
722 AM EDT Thu Jun 26 2025

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 134 AM EDT Thu Jun 26 2025

Key Messages:

1. Heat Advisory continues today for Heat Index around 105 in the
southern and central TN Valley.

2. Isolated strong to severe storms are possible late this afternoon
and evening.

Discussion:

The large high pressure ridge that has been over the region will
continue to be the dominant weather feature for one more day. Under
this ridge, we will have another day of hot and humid conditions,
with the Heat Index reaching near or just over 105 for much of the
Tennessee Valley and Cumberland Plateau. Temperatures are expected
to be a degree to two lower compared to what we saw yesterday, but
dewpoints will be slightly higher. Current obs are showing some
locations with dewpoints in the mid to upper 70s, higher than
what we have seen at this time the last few nights. Afternoon
mixing will lower those values to lower and mid 70s, which will
lead to a Heat Index around 105 for the southern and central TN
Valley.

CAPE will continue to be plentiful in this hot and humid air mass.
Convection should have no problem breaking through a weak cap in the
early to mid afternoon, mainly in the higher terrain of the
mountains and Cumberland Plateau. Outflow boundaries from this
activity will likely initiate convection into the Valley through the
late afternoon and evening. DCAPE values in the 1100-1300 J/kg range
and steep low level lapse rates will mean storms will be capable of
producing damaging wind gusts. Very weak flow through the column
with PW values in the range of 1.5-1.7 inches will result in slow-
moving storms that dump heavy rainfall, potentially causing
localized flooding.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 134 AM EDT Thu Jun 26 2025

Key Messages:

1. Increasing moisture brings higher rain chances and slightly
cooler temperatures through the weekend. Isolated severe storms and
localized flash flooding are possible each day.

2. A cold front approaches the area Tuesday/Wednesday.

Discussion:

A weak tropical wave that is currently over the eastern coastline of
Florida will make its way northwestward, and the large ridge will
loosen its grip on the Southeast. This will bring greater moisture
into the TN Valley through the weekend. This weak low lingers over
the Southeast through Sunday, until it starts to get picked up by a
shortwave trough to the north on Monday. The high CAPE/low shear
environment will result in numerous afternoon showers and
thunderstorms each day, driven mainly by orographic lift and outflow
boundaries. These pulse storms will be capable of producing damaging
wind gusts. With PW values rising into the range of 1.7-2 inches,
any storms will be capable of producing heavy rainfall that causes
localized flooding.

On Tuesday and Wednesday, a broad mid/upper trough develops over the
eastern Conus, and a cold front will approach the region. It remains
to be seen whether this front stalls over the area, or if it pushes
through. The latest models runs seem to be pointing more toward
pushing the front to our south and east on Wednesday, which would

&&

.AVIATION...
(12Z TAFS)
Issued at 717 AM EDT Thu Jun 26 2025

Early morning thunderstorms behind an outflow boundary are
generally progressing to the northwest except for a cluster near
Athens and Sweetwater. TS should dissipate over the next 1-2
hours. VFR conditions to continue through today, scattered TS
expected again this afternoon into early evening, low confidence
on direct terminal impacts. Gusty winds with TS. Late in the
period patchy fog has a medium chance of formation, more likely to
see impacts for airports who see rain today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             95  72  92  72 /  30  30  50  30
Knoxville McGhee Tyson Airport, TN  94  71  90  71 /  30  20  50  30
Oak Ridge, TN                       95  71  90  71 /  30  20  50  30
Tri Cities Airport, TN              92  68  89  68 /  50  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
     Roane-Sequatchie-West Polk.

VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....DGS
AVIATION...Wellington
Hazardous weather outlook, Jun 26, 12:40 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
140 AM EDT Thu Jun 26 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
140 AM EDT Thu Jun 26 2025 /1240 AM CDT Thu Jun 26 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Heat index values are forecast to reach near 105 across the
southern and central Tennessee Valley, and southern Plateau
Thursday. A Heat Advisory is in effect.

Isolated severe storms are possible this afternoon and evening,
with the main hazards being damaging winds and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon and evening thunderstorms are likely through the
weekend. Isolated severe storms are possible each day, with the
main hazards being damaging winds and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Due to the limited coverage of severe storms, spotter activation
is not needed at this time. However, any storm reports are
appreciated.

In the hours before

Special weather statement, Jun 26, 10:29 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
1129 AM EDT Thu Jun 26 2025

TNZ044-261615-
Washington TN-
1129 AM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 1215 PM EDT...

At 1128 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gray, or near Johnson City, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Jonesborough, Gray, Oak Grove, Spurgeon, Midway,
Watauga, and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8244 3635 8252 3642 8258 3643 8255
      3644 8246 3641 8241 3640 8238 3639 8238
      3640 8237 3638 8230
TIME...MOT...LOC 1528Z 248DEG 15KT 3637 8246

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 26, 11:02 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
1202 PM EDT Thu Jun 26 2025

TNZ016-017-VAZ005-261645-
Sullivan TN-Hawkins TN-Scott VA-
1202 PM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES THROUGH 1245 PM
EDT...

At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gate City, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Gate City, Weber City, Colonial Heights, Mount Carmel,
Warriors Path State Park, Bloomingdale, and Bays Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8241 3645 8251 3657 8273 3667 8271
      3662 8255
TIME...MOT...LOC 1602Z 101DEG 7KT 3659 8264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 26, 11:31 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1231 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Tstm Wnd Dmg     5 W Gate City           36.64N 82.67W
06/26/2025                   Scott              VA   Public

            Several trees down.

&&

dh

The radar

The Knoxville radar (KMRX), 84 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 26, 11:31 AM EST
Where
Scott County, 0.69 mi S of Bellamy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.640, -82.670

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Lee

When
June 26, 11:57 AM EST
Where
Lee County, 1.66 mi W of Jonesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.680, -83.130

Two large trees were felled by severe thunderstorm winds.

Thunderstorm Wind, Washington

When
June 26, 1:20 PM EST
Where
Washington County, 0.89 mi SE of Yellow Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.790, -81.870

Multiple trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274479, 1274482, 1274483.